Alert archive / Michigan / Ice Storm Warnings in 2007

Ice Storm Warning 1, NWS Grand Rapids, MI

January 14, 20078 counties in Michigan

NWS Grand Rapids, MI issued this ice storm warning at Jan 14, 2007, 3:47 PM EST for 8 counties in Michigan. It took effect at Jan 14, 2007, 10:00 PM EST. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 14, 2007, 3:47 PM EST (20:47 UTC)
In effect from
Jan 14, 2007, 10:00 PM EST
Expired
Jan 15, 2007, 7:03 AM EST
In force
9 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Eaton County, MI, Ingham County, MI, Jackson County, MI, Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 15, 4:46 AM ESTFREEZING RAIN 0.25Hastings, MIQURATER INCH OF ICE ACCUMULATION.
Jan 15, 6:24 AM ESTSLEET 0Vicksburg, MIUP TO 0.25 INCH OF ICE
Jan 15, 7:00 AM ESTSNOW 1.1Lansing, MI24 HOUR TOTAL...ICE GLAZE AT AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this ice storm warning went out at Jan 14, 11:15 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Jan 14, 11:15 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1115 AM EST SUN JAN 14 2007

.UPDATE...
HAVE EXPANDED THE WINTER STORM WATCH NORTH TO COVER ALL OF THE CWFA
AS 12Z NAM CONTINUES TRENDING FARTHER NORTH WITH SURFACE LOW TONIGHT
AND IS VERY AMBITIOUS WITH QPF. LOOKS LIKE A SIGNIFICANT ICE STORM
POSSIBLE FOR THE SRN THIRD OF THE CWFA... AND THE POTENTIAL FOR SIX
OR MORE INCHES OF SNOW IN THE NORTH. HARDEST HITTING TIME OF THE
STORM WILL BE 06Z TO 12Z TONIGHT... WHEN NAM IS SHOWING OVER A HALF
INCH OF QPF. NEW GFS TRENDING TOWARD NAM.

AS FAR THE ONGOING WINTER WX ADVISORY... WILL LIKELY CANCEL THAT
SOON... ONCE PCPN ON RADAR CLEARS THE SE CORNER OF THE CWFA. WANTED
TO GET THE EXPANDED WATCH OUT ASAP... WHICH IS WHY THE UPDATE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY THROUGH
4 PM THIS AFTERNOON FOR THE SRN HALF OF THE GRR CWFA.

WINTER STORM WATCH FROM 8 PM THIS EVENING THROUGH NOON MONDAY FOR
ALL OF THE GRR CWFA.

&&

MEADE
Hazardous weather outlook, Jan 14, 11:23 AM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1123 AM EST SUN JAN 14 2007

MIZ037>040-043>046-151115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
1123 AM EST SUN JAN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO DEVELOP AFTER 8 PM THIS EVENING AND POSSIBLY
BECOME HEAVY AT TIMES AFTER MIDNIGHT. ACCUMULATIONS BY DAYBREAK MAY
REACH SIX INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL LAKE EFFECT SNOW SHOWERS ARE POSSIBLE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-151115-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1123 AM EST SUN JAN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MIZ050>052-056>059-151115-
MUSKEGON-MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-
1123 AM EST SUN JAN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE MIXTURE OF LIGHT SNOW AND FREEZING RAIN IS EXPECTED TO
DIMINISH THIS AFTERNOON.

A MORE SUBSTANTIAL AREA OF MIXED SNOW...SLEET AND FREEZING RAIN IS
EXPECTED TO MOVE INTO THE AREA AFTER 8 PM... AND POSSIBLY BECOME
HEAVY AFTER MIDNIGHT. THE PRECIPITATION WILL CHANGE TO ALL SNOW
AROUND DAYBREAK MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TOTAL STORM ACCUMULATIONS OF 6 OR MORE INCHES ARE POSSIBLE BY NOON
MONDAY. ADDITIONAL LAKE EFFECT SNOW SHOWERS ARE POSSIBLE MONDAY
NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MIZ064>067-071>074-151115-
ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1123 AM EST SUN JAN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT FREEZING RAIN MIXED WITH SNOW WILL GRADUALLY DIMINISH THIS
AFTERNOON.

A MORE SUBSTANTIAL AREA OF FREEZING RAIN AND SLEET WILL MOVE IN
THIS EVENING AND POSSIBLY BECOME HEAVY OVERNIGHT. THE POTENTIAL
EXISTS FOR UP TO A HALF INCH OF ICE ACCUMULATION BY NOON MONDAY...
WHICH COULD RESULT IN SCATTERED POWER OUTAGES AND VERY HAZARDOUS
TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL EXISTS FOR UP TO A HALF INCH OF ICE ACCUMULATION BY
NOON MONDAY...WHICH COULD RESULT IN SCATTERED POWER OUTAGES AND VERY
HAZARDOUS TRAVEL CONDITIONS. LAKE EFFECT SNOW SHOWERS ARE POSSIBLE
MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:41 AM ESTWinter Storm WatchGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more12 hr
Jan 14, 3:47 PM ESTHeavy Snow WarningGRRClare, Gratiot, Isabella, Lake, Mason, Mecosta and 5 more15 hr
Jan 14, 3:47 PM ESTWinter Storm WarningGRRClinton, Ionia, Kent, Ottawa15 hr

Nearby

Ice Storm Warnings in Michigan, 2007Every ice storm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.